MAUDE Adverse Event Report: MEDTRONIC PUERTO RICO OPERATIONS CO. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC PUERTO RICO OPERATIONS CO. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1882940
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/28/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The blade has been received.Product analysis results are pending completion of the evaluation.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer reported that preoperative, the blade tip broke off.The break did not result in a fragment that required retrieval from the patient.
 
Additional Manufacturer Narrative
The product analysis indicates that one opened sample of (b)(4) from lot number hg1mc9q was received.A microscope and calipers were used to evaluate the device.Visually, the tip of the inner shaft broke off, which would have resulted in the reported event.The portion that became detached measured 0.176¿ in length.When viewed under magnification there was an impact mark on the outer cutting surface and the configuration of the impact was consistent with the inner assembly moving in a clockwise direction when the impact occurred.The manufacturing instructions include a requirement to rotate the hub cutter assembly to verify that there is no resistance or unusual grinding noises and there are damage checks throughout the process.When viewed under magnification, there was damage to the hubs that is consistent with improper loading: dimples on the front hub prior to the locking area caused by the handpiece locking mechanism; locking area damage caused by the back side of the front collet of the handpiece; and damage to the inner hub chevrons caused by the handpiece drive mechanism.The ifu has detailed instructions for properly loading a bur/blade into the handpiece.Even with the deformation of the hubs, functionally, the blade loaded securely into a handpiece.Improperly loading a blade into a handpiece would result in instability between the inner and outer assemblies and may also cause axial pressure to transfer to the tip where the break occurred.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC PUERTO RICO OPERATIONS CO.
road 31, km. 24, hm 4
ceiba norte industrial park
juncos PR 00777
MDR Report Key6887244
Report Number3004209178-2017-19914
Device Sequence Number13612253
Product Code EQJ
UDI-Device Identifier20681490863364
UDI-Public20681490863364
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/26/2025
Device Model Number1882940
Device Catalogue Number1882940
Device Lot NumberHG1MC9Q
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/19/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2017
Supplement Date Received by Manufacturer10/04/2017
Initial Report FDA Received Date09/22/2017
Supplement Report FDA Received Date10/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1